Alert archive / Hawaii / Flash Flood Warnings in 2017
Flash Flood Warning 29, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Dec 20, 2017, 5:35 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 20, 2017, 5:35 PM HST (03:35 UTC)
- Expired
- Dec 20, 2017, 8:30 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 56 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 3.6 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
398
WGHW50 PHFO 210335
FFWHFO
HIC001-210630-
/O.NEW.PHFO.FF.W.0029.171221T0335Z-171221T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
535 PM HST WED DEC 20 2017
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Hawaii in Hawaii County
* Until 830 PM HST
* At 530 PM HST, radar indicated heavy rain over several areas of
the Big Island, including the Hilo district, with the Hawaii
County Civil Defense Agency reporting localized flooding leading
to road closures in Hilo. Additional heavy rain is impacting the
south Kona and Kau districts with rainfall rates near 2 inches per
hour expected to lead to flash flooding. If heavy rain continues,
the highway near Kawa Flats in the Kau District may flood later
this evening.
* Locations in the warning include but are not limited to...
Hilo, Hakalau, Wainaku, Honomu, Naalehu, Pahala, Wood Valley,
Pepeekeo and Hawaiian Ocean View Estates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.
&&
This warning may need to be extended beyond 830 PM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Hawaii in
Hawaii County.
LAT...LON 1904 15589 1910 15592 1936 15589 1973 15606
2001 15582 2016 15591 2027 15587 2025 15577
2012 15559 2001 15526 1985 15509 1974 15510
1974 15500 1965 15499 1953 15481 1934 15499
1927 15516 1927 15529 1913 15551 1891 15568
$$
Birchard1 follow-up statement
813
WGHW70 PHFO 210630
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
830 PM HST WED DEC 20 2017
HIC001-210639-
/O.EXP.PHFO.FF.W.0029.000000T0000Z-171221T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
830 PM HST WED DEC 20 2017
...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
WILL EXPIRE AT 830 PM HST...
Flood waters have receded...and are no longer expected to pose a
threat to life or property. A Flash Flood Watch remains in effect.
LAT...LON 1904 15589 1910 15592 1936 15589 1973 15606
2001 15582 2016 15591 2027 15587 2025 15577
2012 15559 2001 15526 1985 15509 1974 15510
1974 15500 1965 15499 1953 15481 1934 15499
1927 15516 1927 15529 1913 15551 1891 15568
$$
Powell/BohlinWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 20, 4:58 PM HST, 37 minutes earlier.
Area forecast discussion, Dec 20, 4:58 PM HST, 37 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Honolulu HI 458 PM HST Wed Dec 20 2017 .SYNOPSIS... A surface front and a developing low in the upper atmosphere will bring heavy rain and a chance of thunderstorms to Maui county and the Big Island overnight, while cool northeast winds deliver windward clouds and showers to Kauai and Oahu. The cool northeast winds will spread to all islands on Thursday, while the low aloft continues to fuel some locally heavy showers over Maui and the Big Island. The threat of heavy rain will diminish Thursday night and Friday as the low departs. Locally breezy northeast trade winds will continue into the weekend, with an increase in windward showers expected Friday night and Saturday. Lighter winds and drier weather are expected Sunday and Christmas day, although another front may bring increased showers by Tuesday. && .DISCUSSION... A sharp trough aloft just W of the the islands is combining with a surface front near the Big Island to promote the development of heavy showers and thunderstorms - with the majority of the action still occurring over Maui and the Big Island and adjacent waters. The wind field associated with the front is gradually diminishing, but is providing ample surface convergence to help the trough aloft trigger widespread rain with embedded heavy showers and thunderstorms. Therefore, a Flash Flood Watch (FFA) remains posted for Maui County and the Big Island. The potential for storms to become organized due to significant vertical wind shear remains, and radar has been detecting cyclonically rotating cells over waters around Maui and Big Island. Instability is somewhat limited currently, but the sharpening trough aloft is forecast to become a closed low near the islands over the next 24 hours, potentially increasing instability. This could lead to the development of strong thunderstorms producing locally gusty winds. If the wind threat becomes sufficiently great and/or thunderstorm cells begin to show increased organization, then convective watches may be necessary. Models indicating that shear and instability may not match up to the point that severe cells develop, but if they were to occur, Maui and the Big Island (and adjacent waters) would be the most likely areas for this to occur. This threat should diminish Thursday as low-level winds become northerly statewide. Sporadic snowfall has been observed over the Big Island summits today, with Rangers reporting up to 5" on the roadway this morning. As the trough digs and moisture pooled to the SW of the island moves E, heavy snow is expected overnight, likely continuing into Thursday, and a Winter Storm Warning (WSW) remains posted overnight. The FFA and WSW may need to be extended into Thursday. Winds over the summits are not very strong at the moment, but could increase to advisory/warning levels as the trough cuts off into a low and tracks E over the next 24-48 hours. Confidence is not high enough for a High Wind Watch at this time. The forecast anticipates continued inclement weather over Maui county and the Big Island into Thursday, before the developing low aloft gradually drifts E of the islands and the surface front pushes SE of the area. Cool NE winds on Kauai and Oahu will not be conducive for the development of widespread heavy showers, but recent radar returns near Oahu highlight the strength of the trough aloft, as showers are developing within the relatively dry and cool air mass that is in place. Locally breezy N to NE winds will continue to fill in behind the cold front as it progresses down the island chain. Lingering low clouds and showers will favor N facing slopes and coasts following the passage of the front, with drier conditions gradually developing as the low aloft moves E of the area Thursday night and Friday. Latest guidance indicates that cool and relatively dry NE winds will continue into the weekend, supported by high pressure to the NW of the islands. This flow will likely send increased low-level moisture (associated with a dissipating frontal boundary) over the islands Friday night into Saturday, likely fueling an increase in clouds and light showers along N and E facing coasts and slopes. As a weak ridge aloft will be over the islands at that time, a repeat of the heavy rain associated with current front is not expected. Showers are expected to decrease in coverage from late this weekend into early next week, with winds diminishing into Monday as another front approaching from the NW shunts the surface ridge over the islands. Christmas day weather currently looks to be fairly nice, with light winds and mostly dry weather. The approaching front however could bring increasing shower chances by Tuesday. && .AVIATION... Overcast mid and high clouds caused by an upper level trough to the west cover all islands from Oahu to the Big Island, leading to the continued threat for icing conditions. Only pilot reports so far have been of light rime and is noted in AIRMET Zulu in effect for Oahu to the Big Island. Heavy showers with isolated thunderstorms will continue to impact Maui County and Big Island tonight resulting in IFR conditions. AIRMET Sierra is in effect for Maui and Big Island for IFR conditions, and over Lanai, Molokai and windward Oahu for mountain obscurations. Conditions across Kauai are VFR. These conditions will persist tonight with possibly some improvement across Oahu, Lanai and Molokai by sunrise Thursday. Low visibility and ceilings will likely persist into at least Thursday morning for portions of Maui and Big Island. Finally, AIRMET Tango is in effect for tempo moderate turbulence layers 100-FL300 for winds aloft along the eastern flank of the upper trough. Thunderstorm coverage is not widespread enough for any SIGMETs over the main Hawaiian Islands. && .MARINE... The latest satellite imagery and observations showed the cold front extending west-southwest across the Alenuihaha Channel. Scattered to numerous showers along with a few thunderstorms will continue through tonight as this boundary moves down the island chain. Some of the thunderstorms may become sufficiently organized to produce hazardous wind gusts. Otherwise, winds will remain light ahead of this boundary, then shift out of the north and strengthen into the fresh category behind it. Some areas may near advisory levels due to terrain-induced accelerations, such as the Kaulahahi Channel. There will be a brief lull in the northerly winds Thursday night into Friday as another front approaches and dissipates north of the area. Fresh northeast winds are forecast to return over the weekend as a ridge of high pressure builds north of the state behind the dissipated front. Surf along north facing shores is forecast to remain up through Thursday, then gradually ease through Friday as a large northerly swell continues to impact the area. The high surf advisory remains in effect through Thursday afternoon. The small craft advisory for seas has been extended through Thursday afternoon as well, due to continued combined seas above 10 ft. The active pattern will continue into the weekend as a series of northwest swells move through and impact the area. Surf may near or reach advisory levels along north and west facing shores late Saturday through Sunday, but guidance has slightly backed off of this swell over the past couple of runs. Models then depict a very large northwest swell arriving late Tuesday through midweek, which will likely produce advisory level surf (possibly warning level) along north and west facing shores. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Thursday for North facing shores of Niihau, and for North and East facing shores of Kauai, Oahu, Molokai, Maui and the Big Island. Flash Flood Watch until 6 AM HST Thursday for Molokai, Lanai, Kahoolawe, Maui, and the Big Island. Winter Storm Warning until 6 AM HST Thursday for Big Island Summits. Small Craft Advisory until 6 PM HST Thursday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters- Big Island Windward Waters. && Discussion...Birchard Aviation...Foster Marine...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 3:47 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Dec 20, 4:21 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 20, 9:15 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 20, 10:21 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Dec 21, 3:35 AM HST | High Wind Warning | HFO | Hawaii | 6 hr |
| Dec 21, 1:59 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.